Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 28, 2022, 11:51 AM MST for Gila County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2022, 11:51 AM MST (18:51 UTC)
- Expired
- Jul 28, 2022, 4:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:28 PM MST | FLASH FLOOD | 1 Sw Miami, AZ | A VIDEO POSTED ON SOCIAL MEDIA SHOWED STRONG FLOW MOVING ALONG THE BLOODY TANKS WASH, RESULTING A STREET CROSSING THE WASH NEAR MACKEY CAMP TO BE COMPLETELY IMPASSABLE. |
| Jul 28, 12:30 PM MST | FLASH FLOOD | Miami, AZ | GIA-2002 REPORTING BLOODY TANKS WASH IN FLASH FLOOD STAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 6.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WGUS55 KPSR 281851
FFWPSR
AZC007-282300-
/O.NEW.KPSR.FF.W.0041.220728T1851Z-220728T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1151 AM MST Thu Jul 28 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Telegraph burn scar in...
Gila County in east central Arizona...
* Until 400 PM MST.
* At 1151 AM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Telegraph Burn Scar. Up to 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in strong water
currents and debris flow, especially across through the Bloody Tanks
wash. The debris flow can consist of rock, mud, vegetation and other
loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Telegraph
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
* Some locations that will experience flash flooding include...
Miami, Claypool, Top-Of-The-World and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 237 and 244...and
near mile marker 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Telegraph Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3339 11100 3345 11092 3335 11077 3328 11087
3337 11099 3338 11099
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL2 follow-up statements
124
WGUS75 KPSR 282113
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
213 PM MST Thu Jul 28 2022
AZC007-282300-
/O.CON.KPSR.FF.W.0041.000000T0000Z-220728T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
213 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR REMAINS IN EFFECT
UNTIL 4 PM MST THIS AFTERNOON FOR GILA COUNTY...
At 213 PM MST, Doppler radar indicated that thunderstorms over the
area produced between 1 and 2 inches of rain with excessive runoff
and debris flow, especially over the Bloody Tanks Wash. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
Some locations that will experience flash flooding include...
Miami, Claypool, Top-Of-The-World and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 237 and 244...and
near mile marker 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3339 11100 3345 11092 3335 11077 3328 11087
3337 11099 3338 11099
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL873
WGUS75 KPSR 282251
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
351 PM MST Thu Jul 28 2022
AZC007-282301-
/O.EXP.KPSR.FF.W.0041.000000T0000Z-220728T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
351 PM MST Thu Jul 28 2022
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR WILL EXPIRE AT 4
PM MST THIS AFTERNOON FOR GILA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 500 AM MST Friday for a
portion of south central Arizona.
LAT...LON 3339 11100 3345 11092 3335 11077 3328 11087
3337 11099 3338 11099
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:52 AM MST, 59 minutes earlier.
Area forecast discussion, Jul 28, 10:52 AM MST, 59 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1052 AM MST Thu Jul 28 2022 ..UPDATE...18z Aviation Discussion... && .SYNOPSIS... A flood watch remains in effect for Phoenix and over higher terrain locations north and east of Phoenix through Thursday night. An abundance of moisture will allow any showers and storms that develop to produce heavy rainfall. The highest chances for showers and storms through the weekend will be over higher terrain areas, but daily rain chances of 20 to 40 percent extend into the Phoenix area. High temperatures will continue to run below normal over the majority of the area with highs from the upper nineties in the Phoenix area to just over 100 degrees across the western deserts. && .DISCUSSION... The Desert Southwest continues to see deep monsoonal moisture over the bulk of the region and this should persist through at least the weekend. PWATs exceeding 90% of climo cover the majority Arizona (except for eastern Arizona) with the highest anomalous PWATs (99% of climo) over north central Arizona. The problem with having this much moisture is it means the atmosphere is having a difficult time destabilizing due to abundant cloud cover. A good trigger for organized convection has been lacking and this will overall continue to be an issue over the next several days. KFGZ and KTWC 00Z raobs show a moist atmosphere through the entire column with MUCAPE around 1000 J/kg, but overall very weak winds aloft. Latest HRRR shows expanding shower coverage over south-central Arizona through sunrise. Although lapse rates are quite poor, there is a general lack of CIN through much of the column and it would not take much to trigger shower and isolated thunderstorm activity early this morning. It is becoming increasingly evident that the best chance for rain today over the lower deserts is likely going to be before noon as a weakening vort center is now entering southeast Arizona. This compact disturbance is likely to bring just enough forced ascent for at least scattered showers and isolated thunderstorms across Pinal and Maricopa Counties this morning. By this afternoon, the vort center is forecast to move well south of Phoenix with activity diminishing over the lower deserts. Shower and thunderstorm potential then will become focused over the high terrain north and east of Phoenix this afternoon into early this evening. Heavy rainfall and potential localized flooding will continue to be the main forecast concern with any shower and thunderstorm activity today. However, forecast CAPE over southwest Arizona and even into portions of south-central Arizona is quite low for today and Friday. WPC's Day 1 & 2 EROs now has the slight risk pulled farther to the east where the better instability resides. As a result, we have cancelled the Flood Watch for La Paz Co. and western Maricopa Co. The weather pattern changes very little through the weekend with deep moist southeasterly flow persisting over much of the region. The moisture will be available for shower and thunderstorm activity through at least the weekend, but there are no discernible disturbances for triggers and the flow aloft will remain weak. Overall, convection is likely to remain favored more over the high terrain through the weekend with more isolated/scattered coverage over the lower deserts. Due to persistent high moisture content, temperatures should on average remain several degrees below normal across southern Arizona to a couple degrees below normal over southeast California. The sub- tropical high center is favored to finally shift back to the east at some point early next week which will may lead to some modest drying across the region. This is mostly reflected in lower NBM PoPs across the western deserts by next Tuesday, but 40-60% PoPs stick around for the eastern Arizona high terrain. If the atmosphere does dry out a little next week, it will likely become more conducive for more organized storm outflows and stronger wind potential over the area. && .AVIATION...Updated at 1750z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Widespread showers have mainly stayed west of the terminals, but now in more unstable air to the west, isolated storms were rapidly developing. Anticipating VCTS for all terminals into early afternoon, through 21-22z timeframe. Impacts would be mainly brief heavy rainfall. After that, we are likely to see a break into the evening for rainfall and storms. Winds will generally be westerly through early evening before shifting back around to the east. Some erratic winds around storms through early afternoon but not expecting anything above 25kts. Cloud cover will continue to be sct/bkn in mid levels with high level bkn clouds persisting. Have introduced some VCSH again for the morning hours. Guidance continues to hint at this occurring again in some areas. Southeast California/Southwest Arizona including KIPL and KBLH: IPL: Generally SE winds continue through the period with SCT/BKN mid and upper cloud cover. BLH: South winds become more SE by early evening. Slightly better chance (10-20%) in this area for a shower or storm today - but still too low confidence to include VC in TAF. BKN mid level clouds are expected. && .FIRE WEATHER... Abundant monsoonal moisture will persist across the area for the foreseeable future keeping the overall fire threat low. The main threat through at least the weekend will be daily chances for thunderstorms, particularly across the high terrain. A flood watch is also in effect for areas from Phoenix eastward through Thursday tonight. MinRH values will remain quite high, ranging from 25-30% over SW AZ and SE CA to 30-45% near Phoenix and points eastward. Wetting rain chances through the weekend range from 10-30% over the Arizona lower deserts to upwards of 50-70% over high terrain areas. Winds will generally remain light, save for brief gusts near any stronger storms. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch through late tonight for AZZ537-540>558-560>563. CA...None. && DISCUSSION...Kuhlman AVIATION...Heil/Frieders FIRE WEATHER...Kuhlman
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:01 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 27, 7:06 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 28, 4:54 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 28, 6:31 AM MST | Areal Flood Advisory | PSR | Maricopa | 119 min |
| Jul 28, 10:05 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 28, 11:00 AM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 4 hr |
| Jul 28, 11:35 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Jul 28, 12:17 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 28, 12:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 28, 1:12 PM MST | Special Weather Statement | PSR | 33 min | |
| Jul 28, 1:20 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 28, 2:38 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 4 hr |
| Jul 28, 3:59 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 28, 4:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 28, 4:25 PM MST | Special Weather Statement | PSR | La Paz | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.